Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

What do dry and red bruise on hands and legs indicate?

Jan 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 5924 Questions
hi , my daughter 1 year 2 months old is recently having 3-4 small patches of dry and rough skin and they appear like red brusies on her legs and hands.
Posted Fri, 28 Feb 2014 in Skin Hair and Nails
Answered by Dr. Kakkar S. 1 hour later
Brief Answer: Discoid eczema, moisturizer+topical steroid Detailed Answer: Hi. Thanks for posting your concern at XXXXXXX I would keep a possibility of discoid dermatitis. Discoid dermatitis presents as coin-sized patches of dry, scaly patches present on a background of generalised dryness/xerosis. The patches are usually associated with itching. The patches can sometimes become secondarily infected with bacteria due to scratching. Children who have underlying dry skin (specially those who are Atopic, or have Icthyosis Vulgaris) are prone to develop these patches. Weather and clothing, play an important part; dry and cold weather in winters extracts all the moisture from the skin and wearing woolens directly onto the skin which is already dry causes irritation and dermatitis. Summers bring relief in most of these patients The most important part in the management of this condition is to moisturize the entire skin well, with an intensive moisturizing cream, twice daily and using a gentle cleansing soap or lotion e.g Cetaphil cleansing lotion. In my practice i usually prescribe a moderately potent topical steroid (fluticasone+antibiotic combination ointment (fluticasone+mupirocin ointment), to be applied only over the patches, twice daily, after the application of moisturizer. The cream that you have been using (desowen cream) is a very mild steroid (contains desonide) and is sometimes ineffective. Using a moderately potent topical steroid based ointment e.g fluticasone is not only safe but would be more effective than desonide(desowen) The patches usually heal within 2 weeks, thereafter only the moisturizer need to be continued. General measures like wearing cotton lined woolens OR wearing woolens over cottons can help in addition. hope this answers you query take care regards
Above answer was peer-reviewed by
Follow-up: What do dry and red bruise on hands and legs indicate? 14 hours later
Does this condition recurr again and again? can this not be cured ? my understanding is that only general measures should be taken to prevent this condition with regular moisturising.
Answered by Dr. Kakkar S. 5 hours later
Brief Answer: Attention to general measures to prevent recurrenc Detailed Answer: Hi. Your concern is genuine. This can occur again because those who have dry skin, water retention capacity of the skin is low. There are more chances for discoid dermatitis to develop in winters because of dry weather. Therefore regular moisturisation of skin at the start of winters should be practised. Children usually outgrow there disease as they be come older. Yes, general measures alone can help prevent it from occuring but once the patches have already formed then you need to apply a moderately potent topical steroid (fluticasone+antibiotic combination ointment (fluticasone+mupirocin ointment), till they patches resolve (usually within 2 weeks) followed by attention to general measures only. take care regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor